Michigan, 2006

Hail in Michigan, April 22, 2006

April 22, 2006 · NWS IWX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 22, 2:20 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 22, 2:20 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
320 PM EDT SAT APR 22 2006

.SHORT TERM...
CUMULUS CLOUDS HAVE GENERATED AROUND THE AREA...BUT SOUNDINGS AND
THUNDER INDICES FOR THIS AFTERNOON WERE NOT LOOKING TOO IMPRESSIVE
FOR SHOWERS AND OR THUNDERSTORMS. SO FAR ON RADAR TODAY THERE HAS
ONLY BEEN A FEW SHOWERS IN THE NORTHWESTERN TO NORTHERN PART OF OUR
CWA. IF ANY SHOWERS CAN GET GENERATED YET THIS AFTERNOON...DO NOT
EXPECT THEM TO LAST LONG AND ENDED THE CHANCE FOR RAIN LATER THIS
EVENING. THE REST OF TONIGHT THROUGH SUNDAY LOOKS TO BE DRY...BUT
THE SMALLEST OF CHANCES FOR RAIN DO APPEAR TOMORROW AFTERNOON.
TOMORROW AFTERNOONS CHANCES LOOK WEAKER THAN THEY DO TODAY.
INSTABILITY...THUNDER INDICES ARE WEAKER FOR TOMORROW THAN THEY WERE
FOR THIS AFTERNOON. THE UPPER AND SURFACE LOWS WILL STILL BE AROUND
THE AREA TONIGHT AND TOMORROW. ONE SHORTWAVE IS CURRENTLY MOVING
THROUGH WITH ANOTHER ONE TO FOLLOW SHORTLY. THEN ONE OTHER SHORTWAVE
IS EXPECTED TO MOVE THROUGH TOMORROW AFTERNOON...ABOUT THE ONLY
FACTOR TO CAUSE ANY TYPE OF RAIN CHANCES TO BE IN THE FORECAST FOR
TOMORROW AFTERNOON. BUT LIKE MENTIONED ABOVE...THIS SHORTWAVE IS
EXPECTED TO BE WEAK SO KEPT SMALL RAIN CHANCES IN FOR TOMORROW
AFTERNOON. MODEL SOUNDINGS ARE FAIRLY DRY TONIGHT. LOOKING AT
SOUNDINGS FOR TOMORROW...MID LEVELS START OUT WITH MOISTURE BUT AS
YOU PROGRESS THROUGH THE DAY...THE SOUNDINGS GET DRIER AND DRIER
FROM THE TOP DOWN. NO CHANGES WERE MADE TO TEMPS.
&&

.LONG TERM...
VERTICALLY STACKED LOW OVER WRN GRTLKS TODAY WILL MOVE EAST TO NERN
U.S. SUNDAY NIGHT. JET ON BACKSIDE OF UPR TROF WILL MOVE INTO OH
VALLEY WITH STRONG SUBSIDENCE ASSOCIATED WITH LEFT ENTRANCE REGION
OF JET SPREADING ACROSS AOR OVERNIGHT. THIS SHOULD ALLOW FOR
DECREASE IN CLOUDS OVERNIGHT AND WITH HIGH PRESSURE BUILDING IN
WINDS WILL BE LIGHT RESULTING IN GOOD RADIATIONAL COOLING... PERHAPS
ENOUGH FOR SOME FOG/STRATUS TO FORM TOWARD DAWN. GIVEN EXPECTED
RADIATIONAL COOLING AND AIRMASS A LITTLE COOLER THAN THIS MORNINGS,
COLDER MET MINS PREFERRED OVER MAV/FWC.

UNCERTAINTY REMAINS WITH MONDAY/MONDAY NIGHTS FCST. GFS IS BACK TO
YDAYS FCST OF PICKING UP ERN CO LEE SFC LOW ALONG CDFNT AND MOVG IT
TO MO BY 00Z TUE WITH ASSOCD LOW LEVEL ISENT LIFT RESULTING IN
SHOWERS SPREADING INTO NRN IND/SWRN MI AROUND THAT TIME. NAM/ECMWF
CONT TO SUGGEST SGFNT SFC WAVE DEVELOPMENT WL BE CONFINED TO SRN
PLAINS WITH SCT SHRA AT BEST ACROSS OUR AREA AS A RESULT OF WK
CONVERGENCE ALONG SFC FRONT AND WK UPPER LEVEL DIVERGENCE. GIVEN
STRONG UPPER LEVEL RIDGE OVER PLAINS STATES, SFC LOW TRACKING FM CO
TO THE GRTLKS SEEMS UNLIKELY AND WL LEAN TOWARD NAM/ECMWF SOLUTIONS
AND LEAVE THESE PERIODS DRY.
EXPECTING GOOD DEAL OF SUNSHINE MON ALLOWING TEMPS TO RISE TO RANGE
FROM MID 60S NE TO AROUND 70 SW, EXCEPT COOLER NR LM DUE TO LAKE
BREEZE.

DIFFERENCES IN MODELS CONT IN TUE WHEN GFS IS INDICATING
CONSIDERABLY MORE CAA AND LOW LEVEL CYCLONIC FLOW SUGGESTING A
MOSTLY CLOUDY DAY WHILE NAM HAS ANTICYCLONIC FLOW RESULTING IN
CLEARING SKIES WITH 850MB TEMPS ABOUT 4C WARMER THAN GFS. IN EITHER
CASE, APPEARS OUR GOING HIGH TEMPS MAY BE TOO WARM AND LOWERED ABOUT
5F WHICH IF GFS VERIFIES WILL BE TOO LITTLE.

WITH UPR RIDGE BUILDING INTO THE AREA WED-FRI EXPECT FAIR
CONDITIONS WITH A SLOW WARMING TREND. BY DAY 7 A SHRTWV IS EXPECTED
TO MOVE SE ACROSS THE GRTLKS WITH SFC RIDGING CONTG ACROSS GULF
COAST. GFS QPF IN THIS SITUATION APPEARS OVERDONE AND FOR NOW JUST
HAVE INCRSG CLOUDS.
&&

.AVIATION...
CUMULUS CLOUDS HAVE BEGUN TO DEVELOP ACROSS THE AREA. IT IS
POSSIBLE THIS AFTERNOON THAT SOME CLOUDS COULD GROW ENOUGH TO
RAIN...POSSIBLY THUNDER...BUT THE CHANCES ARE SMALL. THUSLY THE
VICINITY SHOWERS WERE LEFT IN THE TAFS. MODEL SOUNDINGS ARE
SHOWING IT DRY IN THE LOWER LEVELS AND THAT CLOUD TOPS WOULD ONLY
BE AROUND 20000 FEET OR SO. HARDLY ANY CAPE EITHER. LIFTED INDEX
VALUES THIS AFTERNOON GET TO -2.5 AND TOTAL TOTAL VALUES UP TO 57
OR SO...SHOWALTER INDEX VALUES TO -1. SO NOT EXPECTING ANYTHING
MAJOR. THEN LOOKS LIKE THE MOISTURE WILL HANG AROUND INTO TOMORROW
YET...SO KEPT BROKEN MID LEVEL CEILINGS INTO TOMORROW THEN.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...98
LONG TERM....01
AVIATION...98
Hazardous weather outlook, Apr 22, 3:57 AM EST, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
457 AM EDT SAT APR 22 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
357 AM CDT SAT APR 22 2006 /457 AM EDT SAT APR 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH
THE BETTER CHANCES RELEGATED ALONG AND NORTH OF HIGHWAY 30. SOME OF
THE STRONGER STORMS THIS AFTERNOON MAY PRODUCE HAIL UP TO ONE HALF
INCH AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-231030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
457 AM EDT SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE OVER SOUTHERN LAKE MICHIGAN
THIS AFTERNOON WITH PEA SIZE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Northern Indiana radar (KIWX), 110 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hillsdale

When
April 22, 6:30 PM EST to 6:31 PM EST
Where
Hillsdale County, Litchfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.050, -84.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496603.